Georgia, 2015

Hail and Damaging Winds in Georgia, June 30, 2015

June 30, 2015 · NWS FFC · 4 events in 4 counties and zones

A moderate short wave sweeping through the region pushed a weak cold front through North Georgia and into Central Georgia, resulting in numerous thunderstorms. A few reports of damaging thunderstorm winds and large hail were received from late morning through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moderate short wave sweeping through the region pushed a weak cold front through North Georgia and into Central Georgia, resulting in numerous thunderstorms. A few reports of damaging thunderstorm winds and large hail were received from late morning through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 30, 9:01 AM EST, 14 minutes earlier.

Area forecast discussion, Jun 30, 9:01 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1001 AM EDT TUE JUN 30 2015

.UPDATE...
CONVECTION IN ALABAMA HAS GRADUALLY BEEN WEAKENING OVER THE PAST
COUPLE OF HOURS AS IT PUSHES EAST. HOWEVER...EXPECT MORE SHOWERS
AND THUNDERSTORMS TO DEVELOP BY MIDDAY WITH HEATING COMMENCING AND
RESULTANT INSTABILITY. SOME STORMS MAY BE STRONG TO SEVERE...SO
THEY BEAR WATCHING THROUGH THE DAY TODAY.

&&

.PREV DISCUSSION... /ISSUED 731 AM EDT TUE JUN 30 2015/

PREV DISCUSSION... /ISSUED 429 AM EDT TUE JUN 30 2015/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
STORMS RETURN TO THE GEORGIA TODAY AFTER A BRIEF RESPITE OVER THE
LAST TWO DAYS. A SERIES OF DISTURBANCES WILL TRAVERSE THROUGH THE
BROAD TROUGH OVER THE EASTERN U.S. THROUGH THE WEEK...RESULTING IN
MORE ACTIVE WEATHER CONDITIONS. SCATTERED SHOWERS AND THUNDERSTORMS
ORIENTED ACROSS THE TENNESSEE VALLEY AND BACK INTO NORTHERN AL AND
MS /AHEAD OF A WEAK BOUNDARY/ HAS MAINTAINED ITS STRENGTH
OVERNIGHT...AND ANTICIPATE THIS BAND OF CONVECTION TO MAKE ITS WAY
INTO NORTH GEORGIA THIS MORNING. UNFORTUNATELY MODELS DO NOT HAVE A
GOOD HANDLE ON HOW CONVECTION WILL EVOLVE TODAY. SHORT TERM HI-RES
REFLECTIVITY MODELS ALL DIFFER SIGNIFICANTLY WITH THE LOCATION AND
TIMING OF THE STRONGEST CONVECTION THROUGH THE DAY. FOR
EXAMPLE...ONE OF THE LOCAL WRF RUNS SUGGESTS ACTIVITY WILL SPREAD
SOUTHWARD THROUGH LATE MORNING...THEN INTENSIFY SOUTH OF THE ATL
METRO AREA BY MID AFTERNOON. ANOTHER SUGGESTS THAT CURRENT RADAR
ACTIVITY WILL DIMINISH INTO NORTH GEORGIA...WITH NOT MUCH IN THE WAY
OF CONVECTION IMPACTING THE AREA UNTIL MID-LATE AFTERNOON WHEN MORE
DIURNALLY DRIVEN DEVELOPMENT WILL BEGIN OVER THE ATL METRO AREA AND
CONTINUE SOUTHWARD. FOR NOW HAVE OPTED TO GO WITH GOOD CHANCE TO
LIKELY POPS ACROSS NORTH GEORGIA...ALIGNING WITH MORE OF THE LATTER
SCENARIO.

THE COMBINATION OF INCREASINGLY STEEP LAPSE RATES AND CAPES
APPROACHING 2500 J/KG ACROSS THE AREA THIS AFTERNOON WILL PRODUCE
STRONG TO SEVERE STORMS. SPC DOES HAVE ALL OF NORTH AND CENTRAL
GEORGIA HIGHLIGHTED IN A SLIGHT RISK FOR SEVERE STORMS. EXPECT THE
MAIN CONCERN TO BE STRONG...DAMAGING WINDS...IN ADDITION TO THE
FREQUENT LIGHTNING. HAIL ALSO CANNOT BE RULED OUT.

PRECIPITABLE WATER INCREASES THROUGH THE DAY TODAY AS MOISTURE
ADVECTS INTO THE REGION. SOME MODELS ARE INDICATING VALUES COULD
REACH THE 90TH PERCENTILE...SUGGESTING EFFICIENT RAIN PROCESSES. AS
A RESULT...EXPECT LOCALLY HEAVY RAIN TO BE A CONCERN IN STORMS
TODAY...WITH LOCALIZED FLASH FLOODING POSSIBLE...PARTICULARLY SMALL
CREEKS/STREAMS AND LOW LYING/ FLOOD PRONE AREAS.

LARGELY DIURNAL CONVECTION EXPECTED AGAIN WEDNESDAY. HAVE GONE WITH
SLIGHTLY LOWER POPS EARLY...THEN RAMP THEM UP TO LIKELY QUICKLY BY
WEDNESDAY AFTERNOON.

31

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MODELS IN AGREEMENT WITH HOLDING THE UPPER TROUGH OVER THE EASTERN
U.S. THROUGH THE WEEK. THERE IS SOME STRENGTH DIFFERENCES IN THE
SHORT WAVES AS THEY ROTATE THROUGH THE FLOW AND OVER THE CWA BUT
BOTH THE GFS AND ECMWF AGREE ON TIMING AND THIS HAS GIVEN MORE
CONFIDENCE IN THE SOLUTION. HOWEVER BY THE WEEKEND DIFFERENCES IN
THE UPPER TROUGH SOLUTION OCCUR WITH THE ECMWF FLATTENING OUT THE
TROUGH WHILE THE GFS MAINTAINS A TROUGH. THE GFS SOLUTION ALSO
KEEPS MOISTURE OVER THE CWA WHICH IS BEING MORE CONSISTENT FROM
RUN TO RUN WHILE THE ECMWF IS NO LONGER PROGGING A STRONG H5 HIGH
OVER THE CWA. FOR THESE REASONS HAVE LEANED MORE TOWARD THE GFS
SOLUTION AND HAVE KEPT POPS IN THROUGH THE WEEKEND.

17

AVIATION...
12Z UPDATE...
GENERALLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SHOWERS AND
THUNDERSTORMS EXPECTED TODAY...WITH BEST COVERAGE IN THE
AFTERNOON. HAVE INCLUDED TEMPO 19-23Z FOR TSRA WITH VRB GUSTS TO
25KT. SOME CLEARING EXPECTED OVERNIGHT. SCT IFR TO LOW MVFR
POSSIBLE AFTER 06Z WEDNESDAY.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM CONFIDENCE ON TIMING OF TSRA.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  67  89  69 /  70  30  50  50
ATLANTA         87  69  87  71 /  70  40  50  50
BLAIRSVILLE     80  64  81  66 /  50  30  70  70
CARTERSVILLE    85  67  87  70 /  50  30  60  60
COLUMBUS        89  71  90  73 /  60  60  40  30
GAINESVILLE     86  67  86  69 /  50  30  60  60
MACON           92  68  91  71 /  60  60  40  30
ROME            87  68  87  71 /  50  30  70  70
PEACHTREE CITY  87  67  88  69 /  70  50  40  50
VIDALIA         93  71  92  72 /  50  50  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
Hazardous weather outlook, Jun 30, 3:29 AM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
429 AM EDT TUE JUN 30 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
429 AM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS EXPECTED TODAY.

WEATHER HAZARDS EXPECTED...

THE MAIN THREAT WILL BE STRONG...DAMAGING WINDS...FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL. HAIL UP TO 1 INCH IS ALSO POSSIBLE.

DISCUSSION...

THE COMBINATION OF AN UPPER LEVEL DISTURBANCE AND AMPLE MOISTURE
WILL PRODUCE CONDITIONS TO SUPPORT THE DEVELOPMENT OF STRONG TO
SEVERE STORMS...PARTICULARLY THIS AFTERNOON AND EVENING. IN ADDITION
TO THE STRONG...DAMAGING WINDS AND FREQUENT LIGHTNING...ABUNDANT
MOISTURE WILL ALLOW FOR HEAVY RAINFALL IN STORMS. LOCALIZED HEAVY
RAINFALL MAY PRODUCE FLASH FLOODING...ESPECIALLY IN LOW LYING OR
FLOOD PRONE AREAS AND SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE UPPER TROUGH WILL HOLD OVER THE FORECAST AREA THROUGH THE WEEK
WITH SHORT WAVES MOVING THROUGH THE FLOW AND OVER THE REGION. THIS
WILL KEEP THE RISK OF SHOWERS AND THUNDERSTORMS OVER NORTH AND
CENTRAL GEORGIA WITH THE BEST CHANCES THURSDAY INTO FRIDAY. SOME
STORMS COULD BE STRONG WITH ISOLATED SEVERE STORMS POSSIBLE EACH
DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 30, 6:57 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 AM EDT TUE JUN 30 2015

GAZ006-008-301230-
UNION GA-FANNIN GA-
757 AM EDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN UNION AND FANNIN COUNTIES UNTIL 830 AM EDT...

AT 757 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DUCKTOWN...MOVING EAST AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY
MOVE ACROSS UNION AND FANNIN COUNTIES THROUGH 830 AM EDT.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
BLUE RIDGE...MORGANTON...LOVING...EPWORTH...COLWELL...MINERAL
BLUFF...NOTTELY DAM...HIGDON...JONES MILL...IVY LOG...COHUTTA
WILDERNESS...HEMP...CULBERSON AND COPPERHILL.

LAT...LON 3499 8402 3488 8400 3487 8461 3499 8461
TIME...MOT...LOC 1157Z 260DEG 29KT 3497 8444
Special weather statement, Jun 30, 8:08 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
908 AM EDT TUE JUN 30 2015

GAZ008-009-016-301345-
TOWNS GA-WHITE GA-UNION GA-
908 AM EDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TOWNS...WHITE AND
UNION COUNTIES UNTIL 945 AM EDT...

AT 907 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLAIRSVILLE...MOVING EAST AT 30 MPH.

HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS OF 40 MPH ARE
LIKELY WITH THESE STORMS AS THEY MOVE ACROSS TOWNS...WHITE AND UNION
COUNTIES THROUGH 945 AM EDT.

SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
HIAWASSEE...BLAIRSVILLE...YOUNG HARRIS...HELEN...UNICOI STATE PARK...
BRASSTOWN BALD...PLUM ORCHARD GAP SHELTER...OWLTOWN...ANNA RUBY
FALLS...TRACK ROCK...VOGEL STATE PARK...MACEDONIA...MOUNTAIN SCENE...
BLUE MOUNTAIN SHELTER...LOW GAP SHELTER...TITUS...TATE CITY AND
BATESVILLE.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES.

LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
      3490 8363 3488 8366 3482 8365 3480 8368
      3476 8363 3473 8362 3469 8364 3479 8405
      3494 8398 3499 8378 3499 8355
TIME...MOT...LOC 1307Z 277DEG 25KT 3485 8392

DJN
Special weather statement, Jun 30, 8:49 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
949 AM EDT TUE JUN 30 2015

GAZ003>005-301430-
MURRAY GA-CATOOSA GA-WHITFIELD GA-
949 AM EDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN MURRAY...CATOOSA AND WHITFIELD COUNTIES UNTIL 1030 AM EDT...

AT 949 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TUNNEL HILL...OR NEAR RINGGOLD...MOVING EAST
AT 35 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT
MOVES ACROSS MURRAY...CATOOSA AND WHITFIELD COUNTIES THROUGH 1030 AM
EDT.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALTON...RINGGOLD...VARNELL...ETON...TUNNEL HILL...COHUTTA...
DAWNVILLE...CRANDALL...CISCO...TENNGA...CONASAUGA LAKE...
BEAVERDALE...GREGORY...SUMAC...ROCKY FACE...RED CLAY S.P....INDIAN
SPRINGS AND APISON.

LAT...LON 3499 8465 3492 8462 3486 8462 3483 8460
      3479 8510 3496 8515 3498 8507 3499 8501
TIME...MOT...LOC 1349Z 258DEG 29KT 3490 8504

The radar

The Northeast Alabama radar (KHTX), 113 km away, was scanning. The volume nearest the first event began at 14:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Whitfield

When
June 30, 9:15 AM EST to 9:20 AM EST
Where
Whitfield County, 0.74 mi W of Beaverdale
Measured
1 in hail
Reported by
Public
Coordinates
34.922, -84.843

The public reported quarter sized hail in Beaverdale.

Thunderstorm Wind, Fulton

When
June 30, 11:45 AM EST to 11:55 AM EST
Where
Fulton County, 0.48 mi E of Roswell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.021, -84.362

An Atlanta area television news station reported power lines blown down on Atlanta Street between Oak Street and Magnolia Street in Roswell. Atlanta Street was closed for some time while the power lines were cleared from the roadway.

Thunderstorm Wind, Dodge

When
June 30, 1:30 PM EST to 1:40 PM EST
Where
Dodge County, 0.69 mi N of Empire
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.340, -83.300

A trained spotter reported trees and power lines blown down near the intersection of Highway 257 and Highway 87 in the community of Empire.

Thunderstorm Wind, Hancock

When
June 30, 5:35 PM EST to 5:45 PM EST
Where
Hancock County, 0.9 mi NE of Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.280, -82.970

The Hancock County Emergency Manager reported a couple of large pecan trees blown down in Sparta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591326, 591336, 591339, 591343.